Schizophrenia.com

Can the emotional and intellectual numbness from the meds be reversed with efforts?

Ok, so its not a surprise, that our aps slow down us emotionally and intellectually… But ok, I was also very passive, sedentary and isolated from the people for years…
If I change the second one, will I stop to feel less those side effects of the aps? Or they’ll never subside, cause in the end, its a strong chemistry?
Please share your opinions please :slight_smile:

1 Like

I think the side effects will remain due to the chemistry like you said, but it will ameliorate the effects so they might be less distracting although still there. This is my guess

Some people do adjust well to the meds though…

1 Like

Thanks for the answer, butterflyy… I just cant imagine a good life, where I am so numbed intellectually and emotionally… Plus, my ap kill a bit my drive, my motivation to move and this is hard too…

Me aswell I am in bed most of the time nowadays.
Sorry to hear that Anna1. :pensive:

I know a bit of time has passed but things may still change with effort

1 Like

My experience is that you can mostly compensate for it by not being apathetic, yes. That means living a normal life. I know how hard that can be, but in my experience, nearly all the emotional and intellectual numbness comes from the apathy.

2 Likes

Can the emotional and intellectual numbness from the meds be reversed with efforts?

It is way more difficult than I thought.

1 Like

So i really start to feel more alive with less meds. I am even more strong intellectually, i get the things easier. In more human way… But i started to have more my anxiety and the somatic sensations which are painful… My doc told me to go back on 7,5 mgs of zyprexa… Idk if ill be able to feel all my emotions back :anguished: . I wish that the activity can help on this, but maybe the zyprexa will be stronger… Maybe the akinestate can help? Its a corrector med to not feel the side effects of the ap… Hugs all!!!

1 Like

Anna, I don’t think worrying about this is doing you any good. Take things as they come. Talk to your doctor about it. For now, maybe just try to find something to do that can distract you from your worries a little.

3 Likes

But how I can live without emotions, treebeard? Its not a life… and I need this ap, cause without it, I can even sit calmly on the couch, plus I start to have my conversion disorder, where I have headaches and I vomit… Idk if the activity will help…

I’m aware that this is a big issue for you. But you won’t solve it by worrying. You’ll have to see how you feel on the new dose and try to keep an open mind.

I get the feeling you think worrying will solve your problems or make things easier to bear. I think it actually makes things a lot harder for you.

2 Likes

Hey @Anna1 . I’m in the same boat. But the emotional and intellectual blunting seems to be due to the illness and not the meds.

The only hope is a new med called roluperidone. This treats negative symptoms.

But it hasn’t been approved yet if it is approved it could take years and years to come to Europe.

Are you on an antidepressant ?

I’m on abilify and that has an antidepressant effect. So it helps me not to get upset about it all.

1 Like

@Anna1 my psychiatrist raised my risperidone dose to 5mg and I’m feeling extremely numb.
I have very little drive and motivation and I’m very lethargic.

If you are feeling overly sedated then you can discuss it with your doctor.

But please try not to let your side effects consume you.

i think the emotional numbness is caused by schizophrenia (anhedonia) and the the intellectual numbness (loss of cognitive skills) is also caused by schizophrenia

the meds make us drowsy unsexy and fat but they do not cause the things you have just said

meds are for people with schizophrenia - they are the only answer to this illness
i try not to rubbish them or feel ungrateful or resent them

1 Like

Meds can cause anhedonia as well.

3 Likes

okay - really? okay didn’t know that

it’s preferable to be able to have a conversation where you are on the same page as the person you are talking to and not telepethising the entire thing

1 Like

I had a huge problem with this until my doc added 10 mg Abilify to my meds. it really helped. i feel stable and human again.

3 Likes

Although my meds contribute to apathy and lethargy I need to take my meds because without meds I wouldn’t function in society.

I do acknowledge that the illness also causes negative symptoms.

3 Likes

At my appointment last year my stepdaughter said I was emotionally flat. The pdoc said the AP can do that. However I think the AP can accentuate something that was already happening due to the illness.

Re the intellectual numbness . For me any cognitives issues were present before the illness. I can’t say for sure, but I don’t think the illness has made them worse.

I do realise for those significantly younger than me that intellectual numbness is a more pressing issue re being able to go to college or be employed .

I have anhedonia, low motivation and lack of interest from risperidone. I have never had these problems in 20 years since being diagnosed and they were instant when I started risperidone. 3 years later I have been stretching and exercising an hour every day. I am just about normal again! Huge difference

3 Likes

I can only speak from Abilify 400-600mg injections for two years. Takes anywhere from 2-4 weeks to become my former self again in regards to cognitive abilities and muscle weakness. I would heavily research most anti-psychotics if you have time. Some have life long side effects.